Mood stabiliser : Hi all, I have... - Action on Postpar...

Action on Postpartum Psychosis
2,298 members1,583 posts

Mood stabiliser

Hi all, I have recently suffered a bi polar episode and am now taking olanzapine as a mood stabiliser. I put on a lot of weight previously which made me feel quite depressed. What’s everyone’s view on an alternative. I’m considering lithium and Quetiapine. Any advice on those or others would be most helpful. Thanks Nicola

9 Replies
oldestnewest

Hi Nicolaba,

Sorry to hear you suffered an episode, I hope it wasn’t too traumatic for you. I completely get the weight gain with Olanzapine, it’s something I have struggled with too. I don’t have experience with lithium or Quetiapine, have you spoken to your doctors about it? They can probably go through the pros and cons of all the medication with you.

Hope that you can find something that suits you and doesn’t cause weight gain or other unwelcome side effects, let us know how you get on xx

1 like
Reply

Hi Helen, thanks for your response. Yes I’m talking to my doctors however was just after Any first hand experience. Olanzapine did work before so I’m leaning towards that. Just wondering if Quetiapine is worth a go. Thanks

Reply

Hi Nicolaba

Sorry to learn you've suffered a bipolar episode. I hope you're ok & things are getting easier.

I suffered pp in December 2016, & was diagnosed with bipolar last year. I'm currently taking Lithium & olanzapine as mood stabilisers.

I've found Lithium to be really helpful as a mood stabiliser, & I feel positive about taking it. I've been on it 9 months now. I do feel slightly "numb" sometimes.

My aim, with my psychiatrist is just to get down to one drug, being Lithium.

Writing this I realise how hard it is to pinpoint different side effects from the different drugs I've been on. Recovery seems to roll into a haze of drugs, & ups & downs. I still feel quite tired on olanzapine, but I know it's helped me stay well. But I hope my feelings of tiredness improve when I come off the olanzapine.

I hope you find the right combination of drugs for you & continue to get well.

Take care

Xx

Reply

Hi Nicolaba, I also suffer from Bipolar disorder and I currently take Lithium and Quetiapine. I think what's hard when deciding about medication is that everyone is different and it will affect you in its own way. With Lithium you do need to think about it carefully as you need to have regular blood tests as it can affect your kidneys. Quetiapine can also be quite sedating for a lot of people as well. I have got used to this now. Taking both together keeps me well. I think as somebody else has replied it will be important to discuss this with your Dr and ask for the relevant information that you can read up on afterwards and think about your options. Good luck. You will get there xxx

3 likes
Reply

Hi Nicoloba,

I developed bipolar after having postnatal psychosis. I've been on olanzapine in the past. Currently taking quetiapine and lithium. Olanzapine didn't work well for me. Quetiapine did get me well after my psychosis but I had to take quite a high dose which was very sedating and also I put on a lot of weight. Lithium is working reasonably well for me now and I'm in the process of decreasing quetiapine again. All have different side effect profiles. I think it depends on your own body as well as to what works for you. What ever you go with I really hope it works for you and that you're feeling better soon!

1 like
Reply

Sorry to hear of your latest episode Nicolaba my wife is in the same position trying to establish the right medicine answer - will share any insight we find over the coming weeks of reasearch. Hope you feel better soon!

Reply

Thanks for all the great advice! Another side affect has come back which is sweating in the night. Has anyone experienced that as a side affect of olanzapine or any other mood stabiliser?

Thanks

Nicola

Reply

Hi nicolaba

I took quetiapine and got on with it fine but as others have said different medications affect people in different ways so do discuss your options with your doctor.

In terms of potential side effects, the following website may be helpful - choiceandmedication.org/ncmh/

I hope you find what suits you best very soon.

Take care.

Jenny x

1 like
Reply

Hi Nicolaba, i had PP March-April 2015 and was diagnosed with bipolar. Had a psychotic episode June 2017 and went back on Lithium and Olanzapine. I am now on Lithium and Quetiapine. Embarrassingly I don’t remember now why I switched. I didn’t put on any weight whilst taking Olanzapine. in fact I lost weight. but i think i wanted to try Quetiapine as I knew other women via APP who took Quetiapine.

anyway I take 800mg Lithium and 400mg Quetiapine before bedtime. I do find it a bit hard to get up in the morning but otherwise I feel good these days (after the psychotic episode i had a long bout of depression).

Best wishes

Reply

You may also like...